Monday, April 25, 2011

Thoughts/Feelings.

I think this post may be made up of pretty much thoughts and analogies. That way, I can explain how I am feeling to anyone who has never been on meds can maybe see what I’m going through…

My mom knocked on my door Saturday morning and woke me up. I reached my hand out to hold hers-because it was shaking.

I’ve got tremors. Ack.

Pretty much me without the coffee part.

I go online and look up “lithium side effects”:

Mild hand tremor; mild thirst; temporary, mild nausea and general discomfort at the beginning of treatment.

Okay, so I’m not dying or anything, okay. I can handle these. I’ve never had the shakes before, so seeing and feeling my body twitch is a weird feeling indeed. Have you ever lifted weights and fatigued your muscles, so that when you lift for something later in the day your arm feels like Jell-O? That’s kind of how it feels. They seemed to dissipate as the day went by, and the only time I really noticed them was when I was relaxing.

I have no appetite. Zero. I mean, my stomach does as it’s growling at me day and night, but my want of food has disappeared. I have a sandwich in my fridge from Portillo’s from Thursday that’s…still…in…there…which has never happened in the history of life. When I do eat, it’s whatever is being placed in front of me or whatever is easiest to make. Nothing really sounds good-it’s just sustenance.

I’m exhausted. I’m yawning all the time. This is different to most of the other anti-depressants I have taken, as they usually give me a huge energy boost the first few weeks. I am napping and going to bed at decent times. I’m walking around like a zombie.

You know how when you push something underwater that normally floats it slowly but surely rises to the surface? That’s my brain right now. When I get up to move around it’s like I leave my head on the couch for a few seconds until it catches up with the rest of my body. It doesn’t feel level.

Here’s the thing: I am staying on them. So many times as a depressed person you get side effects that mess you up and they seem so bad that you stop taking them and feel defeated because they didn’t work. There is nothing worse than severe depression, and the meds make us (in our brain) feel better that we feel the side effects. It’s almost like we forget how bad it got to warrant taking the meds and suffer the side effects.

I won’t forget how bad it got.

I won’t forget how long it took to get me to this point. I won’t forget the pain and devastation of my life falling apart because I refused to believe I had a problem. I won’t forget that I came home, alone, away from my husband so I can get the help that I need to go back to him so we can continue our life together.

These side effects are uncomfortable, not intolerable. When the nausea hit so bad yesterday that I was dry heaving or stuck in the bathroom (I won’t go into detail!) all night, I used logic with myself: This medicine is changing your brain. It is going into the neurons and synapses and increasing chemicals. This will pass. You have to stick it out.

This will work out in the end.

  • Share On Facebook
  • Digg This Post
  • Stumble This Post
  • Tweet This Post
  • Save Tis Post To Delicious
  • Share On Reddit
  • Bookmark On Technorati

20 comments:

  1. One thing to keep in mind is your body. It is transitioning because of these new meds, and it's going to take a while for you to adjust. Maybe some of the side effects will stick around for a while, maybe you'll adapt and adjust.

    Either way, good job looking at the pros vs cons. You understand what you want, and are willing to put up with some discomfort if it means reaching your ultimate goals. Major major kudos for that.

    ReplyDelete
  2. Oh and hey, you're somewhat close to my ex. If I give you an address, can you put a bag of flaming poo in front of her door? I'd love you forever...

    ReplyDelete
  3. I also suffer from depression and when my doctor said I needed to get on meds and made some suggestions. I googled their side effects and said no thank you as the side effects were worse than the depression caused by not getting laid.

    ReplyDelete
  4. I am so proud of you for being strong in the face of side effects. This thing won't beat you because you are beating it.

    ReplyDelete
  5. I was prescribed Trazodone for my insomnia. That shit will make you hardcore sleepy...maybe in a few weeks if you still feel exhausted your doc can have you try something else, unless you are taking it for sleep.
    Just keep swimming Hed, it will get better.
    Hugs!
    Jess

    ReplyDelete
  6. Good for you Hed. Gotta give them a shot and when you go back for your next appt. you give them the rundown of how you've been feeling and if they have to adjust doses they will. At least you're giving them the benefit of the doubt and I am so glad that you are. I'm hopeful it will balance out for you. Hugs!

    ReplyDelete
  7. hugs to you...and thank you for sharing this part of your life with us...sending positive thoughts to you...

    ReplyDelete
  8. You are way super awesome and I am very proud of you. The first few weeks of meds especially when you're trying to get the combination and dosage right is hell. Not only do you have to deal with side effects, but you have to deal with the changes in your brain of "betterness" that you feel from the meds. That feeling of "betterment" is as scary as the side effects. Hang in there and make sure to write down what you're experiencing daily that way you can talk to your doctor in detail about it and it will make getting the meds adjusted properly quicker and easier.

    ReplyDelete
  9. proud of you and totally respect how hard you are working. This must be like swimming upstream through vaseline but you are keeping your head through it all. sending you waves of blessings! love, auntie r

    ReplyDelete
  10. Hang in there. The meds will even you out as they even themselves out.

    I keep cheering for you as you make yourself better.

    Go Hed Go

    ReplyDelete
  11. I also have very shaky hands. I've never tried to find out why cos i'm kinda scared at the answer lol. I feel tired almost every time and i get headaches at night like everyday. I cant pretend i know how u are feeling but i know you are a strong woman and wld overcome all these :)

    ReplyDelete
  12. Haha yeah I shake a lot when I drink coffee too. Following and supporting. alphabetalife.blogspot.com

    ReplyDelete
  13. My very good friend who takes lithium, and is very much helped by it, has said that the unpleasant side effects do pass. She said the best thing to do for yourself is to make sure you rest enough and eat well, those two things seem to figure heavily into how 'good' she feels. (She's not talking about being restrictive or ridiculous about food; just trying to get fruit and veggies and whatnot in herself semi-regularly--and that the no-appetite thing does pass.)

    ReplyDelete
  14. Yeah all that shit sux. But that's just nature's way of reminding us that we are cyborg jedis.

    ReplyDelete
  15. Good for you for hanging in there, Hed. I'm sending you lots of hugs.

    ReplyDelete
  16. I'm so proud of you for giving the meds a chance! You are one strong and determined gal for hunting down what works best for you. Keep it up! :-)

    ReplyDelete
  17. Everyone-Thank you all so much for your support and encouragement! You have no idea how much it means to me <<<<<<<3

    ReplyDelete
  18. Do you think it's the specific type? Or is it possible for you to change to something that's lower dose? I commend you for sticking through it- it takes a lot of strength to feel physically sick and keep going for better mental being.
    Best of luck!
    Ava

    ReplyDelete
  19. I'm glad that you're sticking it out!!

    ReplyDelete

Related Posts Plugin for WordPress, Blogger...